For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Doc took Dad off Mirapex cold turkey.....concerned Go to previous topic Go to next topic Go to higher level

By worriedaboutdad On 2011.09.23 22:38
What should I expect? Doc is not concerned but I have done some reading and I AM concerned.

By karolinakitty On 2011.09.24 14:08
BE WORRIED..... this should not have happened and you need to tell that doc you want step down dosages....There is a warning, from Mirapex, that you shouldn't just stop taking it.
Hallucinations, delusions, iractic behaviors...they are all listed on their website.....

I know some here have weaned off Mirapex with Requip and some have just been weaned off...but you need to do that..
I have learned that YOU have to tell the doc what's up and not always just do what they tell you...

Sorry if this is strong but you really need to do something ASAP..or you will have your hands double full

By worriedaboutdad On 2011.09.24 20:43
Thank you so much. I asked the nurse at the facility if there would be withdrawals and she said "oh no, nothing to worry about." So I am thinking, then why does everything I read say there will be??????? Ok, I will call the doc on Monday but will I see any changes this weekend?

By karolinakitty On 2011.09.24 21:46
Maybe not major changes...but...I'm sure if they don't get him on by Monday there will be noticeable changes...No matter what the nurse says..

By barb On 2011.09.25 10:24
Doc just took my husband off cold turkey because of hallucinations - we are to call tomorrow to give them a progress report

By worriedaboutdad On 2011.09.25 13:58
Barb....please keep me posted and I will do the same.

By cmonge On 2011.09.25 23:12
My husband had bad reactions to Mirapex and was taken off cold turkey. It took months for him to recover and he never fully did. Then he was taken off Sinemet and Amantadine cold turkey and had the same thing happen. I don't know why the doctor did this but for us it was a disaster as were the drugs themselves. My husband now takes nothing for his PD and has just accepted the decline.

By susger8 On 2011.09.26 13:18
My dad had been taking 12 Requip per day and we tapered that off very very slowly -- by one tablet per week, so it took 12 weeks. The neurologist said it was not a good idea to go cold turkey, because of the likelihood of rebound symptoms, especially cognitive ones like hallucinations.

Sue

By barb On 2011.09.29 11:08
Things went from bad to worse. We are at the point of paranoia and I am the enemy. Mental and physical problems, hospitalization - I'm here 24/7. I can't remember what sleep is. I know it will get better, I just don't know when. I don't mean to sound like I'm feeling sorry for myself. We are in the storm before in the calm.

By susger8 On 2011.09.29 15:07
And when you reported back to the doc, he thought that was fine and dandy? Good grief.

I hate to suggest that anyone go against a doctor's recommendation, but maybe it would make sense to scrap the cold turkey idea and try tapering.

Sue

By lurkingforacure On 2011.09.29 16:27
I have learned several times now that the squeaky wheel gets the grease, with more than one doctor's office, and not just for PD. I mean, you need to call, several times if necessary, the doctor's nurse and let her know, nicely, what is happening and that it is NOT good. Tell them you have done some research and that what your loved one is going through is not normal and unnecessary and what does the doctor think should be done?

So bug the nurse, they know so much, and they can get access to the doctor when you cannot. At a minimum, your call will be entered into your loved one's medical file and if there is a problem later caused by the cold turkey withdrawal...

On the other hand, your call may result in an actual response which may help your PWP.

By worriedaboutdad On 2011.10.01 15:51
I have been unable to post for several days. By the third day with no Mirapex, Daddy had a major decline. He could barely stand, no balance (even worse than usual), barely avoided a fall more than once, Seemed dazed or almost semi-concious. His paranoia became worse but now seems to have leveled off.

By susger8 On 2011.10.04 10:07
You've contacted his doctor? I would think an adjustment to his meds would be needed (either to add some Mirapex back in, or adjust his other meds).

Sue

By barb On 2011.10.04 16:40
It was tough but he is better off without mirapex and sooo much better without amantadine (yes, cold turkey off of that too). The meds can be worse than parkinsons sometimes.

By susger8 On 2011.10.05 07:44
It's sneaky, because often the meds work well at first but as time goes on, they become less and less effective and the side effects get more troublesome. A lot of garden-variety neurologists don't seem to understand this.

Amantadine was terrible for my dad. I had read that it wasn't recommended for elderly patients because it can increase confusion and delusions -- and that's exactly what happened. The neurologist just didn't listen to me. That's when I ditched him and found a movement disorder specialist.

Sue

By barb On 2011.10.22 09:39
Things have settled down but there have been some personality changes. I'm so tired I can't see straight but I guess the worst is over for now.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you